Virginia, 2013Flash Flood in Virginia, May 20, 2013
May 20, 2013 · NWS RLX · 1 event in 1 county or zone
A weak mid level flow existed over a moist lower atmosphere. Slow moving showers, with embedded thunderstorms, developed near dawn over Buchanan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid level flow existed over a moist lower atmosphere. Slow moving showers, with embedded thunderstorms, developed near dawn over Buchanan County. These showers moved along their northwest to southeast axis, causing repetitive showers over the small streams during the morning.
Rain amounts of 2 to 2.5 inches of rain were measured around Grundy in 3 to 4 hours. Radar estimated rain amounts upwards of 3 inches. A few small streams in the mountainous terrain flooded the narrow hollows between the Kentucky border and the Grundy vicinity. The steep terrain also caused some saturated mountainsides to slide into homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 20, 9:37 AM EST, 23 minutes earlier.
Area forecast discussion, May 20, 9:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 AM EDT MON MAY 20 2013
.SYNOPSIS...
UPPER TROUGH AXIS SLOWLY PASSES TODAY. NEW FRONT MOVES ACROSS
THURSDAY. COOLER HIGH PRESSURE FRIDAY AND THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
1030 AM UPDATE...
WATCHING A LINE OF SHOWERS AND THUNDERSTORMS FORM ALONG A SUBTLE
SFC TROUGH AXIS ACROSS THE WESTERN ZONES THIS MORNING. THIS
FEATURE IS EXPECTED TO REMAIN OVER THE WEST...WITH THE STORMS
PUSHING EASTWARD. AS IT DOES SO IT WILL ENCOUNTER DECREASED
INSTABILITY WHICH SHOULD RESULT IN WEAKENING. OVER THE COURSE OF
THE NEXT HOUR OR TWO HOWEVER...SOME STRONG STORMS APPEAR POSSIBLE
MAINLY OVER THE NW ZONES IN AN AREA WITH HIGHER INSTABILITY.
PREV DISCUSSION...
5H RIDGE AXIS TO NUDGE NORTHEASTWARD ALONG THE OHIO RIVER VALLEY
THROUGH THE PERIOD. GENERAL FORECASTED TRENDS ARE ON TRACK. LOW TO
MID LEVEL MOISTURE WILL BE SHUNTED SLIGHTLY TO THE EAST TODAY WITH
DRYING OF THE ATMOSPHERIC COLUMN CONTINUING ON WESTERN PERIPHERY
OF UPPER RIDGE. ENOUGH MOISTURE WILL REMAIN ALONG A LINE FROM KEKN
TO KBKW AND POINTS TO THE EAST FOR ANOTHER ROUND OF DIURNALLY
DRIVEN SHOWERS AND THUNDERSTORMS. DRY AIR WILL THEN WORK ITS WAY
ACROSS MOST OF THE AREA BY TONIGHT...BRINGING AN EARLIER END TO
MOST SHOWER ACTIVITY FOR THE OVERNIGHT HOURS AS WE HAVE SEEN FOR
THE PAST FEW DAYS. DID NOT STRAY TOO FAR FROM PREVIOUS FORECAST
TEMP TRENDS AS VALUES REMAIN ON TRACK WITH EXPECTED TRENDS.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
SHORT TERM PERIOD STARTS OUT WITH THE CWA IN THE WARM SECTOR OF LOW
PRESSURE SYSTEM THAT WILL PUSH EAST ACROSS THE GREAT LAKES REGION
DURING THE PERIOD...AND UPPER LEVEL RIDGE ACROSS THE EASTERN U.S. AS
A RESULT...EXPECTING RATHER WARM TEMPERATURES TO DEVELOP ACROSS THE
REGION IN THE SHORT TERM...PARTICULARLY ON TUESDAY...WHEN 500MB
HEIGHTS AROUND 582DAM AND 850MB TEMPS AVERAGING AROUND 17-18C.
EXPECTING TEMPERATURES ON TUESDAY TO RANGE IN THE UPPER 80S TO LOWER
90S FOR MANY LOCATIONS...AND THIS COMBINED WITH DEW POINTS IN THE
60S ACROSS MUCH OF THE AREA...WILL MAKE FOR A SOMEWHAT UNPLEASANT
DAY. WITH THE HUMID...UNSTABLE AIRMASS IN PLACE...STILL EXPECT A
CHANCE FOR THUNDERSTORMS TO DEVELOP IN DAYTIME HEATING...DESPITE
UPPER RIDGING IN PLACE.
ATTENTION THEN SHIFTS TO A COLD FRONT...ASSOCIATED WITH THE
AFOREMENTIONED LOW...WHICH WILL ENTER SOUTHEAST OHIO BY THURSDAY
MORNING. OUT AHEAD OF THE FRONT...PLENTY OF INSTABILITY AND DYNAMICS
WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS...SOME OF WHICH
COULD BE STRONG...PARTICULARLY IN SOUTHEAST OHIO/EASTERN KY/WV
COUNTIES NEAR TO THE OHIO RIVER. MODELS INDICATING 0-6KM SHEAR OF
AROUND 30+ KTS...AND A FREEZING LEVEL OF AROUND 10-11K FEET. HAIL
AND STRONG WINDS WILL BE FACTORS WITH ANY STORMS THAT ARE ABLE TO
DEVELOP. WILL PUT A MENTION OF SEVERE INTO THE HWO. OF
COURSE...CLOUD COVER...AND ANY CHANGES IN THE TIMING OF THE FRONTAL
BOUNDARY/ASSOCIATED UPPER TROUGH MAY END UP MITIGATING THE THREAT.
COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REGION ON
THURSDAY...FOLLOWED BY A SECONDARY COLD FRONT THURSDAY NIGHT/EARLY
FRIDAY...WHICH WILL FINALLY USHER IN COOLER AND DRIER AIR INTO THE
REGION.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
HAVE GENERALLY FOLLOWED WPC THINKING FOR THIS PORTION OF THE FORECAST.
COLD FRONT SHOULD BE LOCATED SOUTHEAST OF THE REGION AT THE
BEGINNING OF THE PERIOD...WITH HIGH PRESSURE BUILDING IN. CHANCE
OF SHOWERS AND STORMS WILL END FROM THE NORTHWEST THURSDAY NIGHT
INTO FRIDAY. HOWEVER...A MID-LEVEL DISTURBANCE MOVING SOUTHEAST
WILL INCREASE THE CHANCES FOR PRECIPITATION ON FRIDAY....MAINLY IN
THE MOUNTAINS AND ADJACENT COUNTIES.
HIGH PRESSURE WILL THEN BE IN CONTROL OF THE AREA INTO MONDAY.
HOWEVER...A WEAK MID-LEVEL DISTURBANCE WILL SLIDE SOUTHEAST SATURDAY
NIGHT INTO SUNDAY.
A WARM FRONT WILL DEVELOP AND APPROACH THE REGION ON MONDAY. ECMWF
SUGGESTS THERE WILL BE A CHANCE OF SHOWERS AND STORMS MONDAY
AFTERNOON...ESPECIALLY ACROSS THE SOUTH. BECAUSE OF UNCERTAINTY...HAVE
LEFT THESE CHANCES OUT OF THE FORECAST FOR NOW.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
EARLY MORNING CONVECTION SLIDING EAST ACROSS THE SOUTHERN
COALFIELDS COULD GET INTO KBKW TO START THE TAF PERIOD. ACTIVITY
IS ASSOCIATED WITH WEAK SHORTWAVE THAT IS PUSHING ACROSS SOUTHERN
AND EASTERN WV. OTHERWISE...DIURNAL TREND OF CONVECTIVE
DEVELOPMENT WILL OCCUR AGAIN TODAY WITH MID LEVEL MOISTURE BEING
SHUNTED SLIGHTLY TO THE EAST AS SOME DRYING FROM THE WEST OCCURS.
CONVECTION WILL BE MORE PREVALENT INVOF AFOREMENTIONED SHORTWAVE.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE...MEDIUM.
ALTERNATE SCENARIOS: SOME UNCERTAINTY ON FOG DENSITY AND LOCATIONS
OVERNIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H M M M H H H H H H H
HTS CONSISTENCY H H M M M H H H H H H H
BKW CONSISTENCY M H H M M H H H H H H H
EKN CONSISTENCY H H H H H H M M H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H M H M M M M H H H H H
AFTER 12Z TUESDAY...
LATE IFR FOG POSSIBLE MONDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KMC/SL
NEAR TERM...KMC/50
SHORT TERM...SL
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, May 20, 6:51 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
751 AM EDT MON MAY 20 2013
VAZ003-004-WVZ013-015-024>028-033>040-046-047-211200-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
751 AM EDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-
029>032-211200-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-
751 AM EDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 20, 7:59 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
859 AM EDT MON MAY 20 2013
VAZ003-004-WVZ024-025-033-034-201500-
BUCHANAN VA-DICKENSON VA-LOGAN WV-MCDOWELL WV-MINGO WV-WYOMING WV-
859 AM EDT MON MAY 20 2013
...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT
BUCHANAN...DICKENSON...LOGAN...MCDOWELL...MINGO AND WYOMING
COUNTIES...
AT 849 AM EDT...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL
WERE LOCATED OVER THE AREA...MOVING SOUTHEAST AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF UP
TO AN INCH IN AN HOUR. LOW LYING AREAS AND POOR DRAINAGE AREAS WILL
BE AFFECTED AS THESE STORMS PASS OVER THE AREA. SMALL STREAMS AND
DITCHES WILL FILL FAST AND MAY SPILL OVER ONTO ROADWAYS.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 119 BETWEEN
MILE MARKERS 1 AND 39.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3713 8255 3721 8255 3727 8235 3753 8199
3755 8213 3768 8231 3785 8243 3794 8231
3795 8229 3802 8194 3798 8197 3795 8183
3781 8172 3783 8167 3750 8124 3727 8142
3720 8156 3723 8173 3704 8204 3695 8236
21Flash Flood, Buchanan
- When
- May 20, 10:00 AM EST to 12:30 PM EST
- Where
- Buchanan County, 2.34 mi NNE of Breaks to 2.67 mi WNW of Buchanan Co Arpt
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 37.329, -82.257
Small streams, such as Lynn Camp Creek, Old Home Creek, Jacks Creek, and Stiltner Creek flooded. Water was 1 to 2 feet deep in spots on adjacent roads. The water damaged the roads and the private bridges to residences.
Seven homes were damaged. Most of the damage was from water in the basements. One double wide manufactured home was knocked off its foundation from a land slide. Another slide knocked a tree into a carport, damaged the car and the back of the home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 20 to 21, 201324 deaths · 212 injured · $2.0 billion · EF5 · 44 events
- Tornadoes and Hail in Arkansas, May 20, 20131 death · $304,000 · EF1 · 29 events
- Tornadoes and Hail in Oklahoma, May 20, 2013$1.4 million · EF2 · 29 events
- Hail and Damaging Winds in Florida, May 20, 20131 death · $500 · 50 kt wind · 9 events
- Tornado and Flash Flood in Illinois, May 20 to 21, 20133 injured · EF2 · 14 events
- Flash Flood and Hail in Arkansas, May 20 to 21, 2013$391,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Illinois, May 20, 2013$495,000 · 70 kt wind · 26 events
- Flooding in North Dakota, May 20 to 28, 2013$1.1 million · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2013$169,000 · 1.75 in hail · 23 events
- Tornadoes and Hail in Texas, May 20, 2013$100,000 · EF1 · 9 events
- Hail and Damaging Winds in Michigan, May 20, 2013$151,000 · 1.75 in hail · 18 events
- Flood in Alaska, May 20 to 23, 2013$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440820.